Montana, 2015

Winter Storm and Heavy Snow in Montana, February 15 to 16, 2015

February 15 to 16, 2015 · NWS BYZ · 2 events in 2 counties and zones

An unstable northwest flow aloft brought heavy snow to the Absaroka/Beartooth Mountains and adjacent foothills.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An unstable northwest flow aloft brought heavy snow to the Absaroka/Beartooth Mountains and adjacent foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 14, 8:37 PM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Feb 14, 8:37 PM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
837 PM MST SAT FEB 14 2015

.SHORT TERM...VALID FOR SUN AND MON...

CLOUD COVER OVER EASTERN ZONES WILL MAKE THE MIN TEMP FORECAST FOR
TONIGHT A LITTLE TRICKIER...ESPECIALLY SINCE THE COLDER AIR MADE
IT A LITTLE FURTHER EAST THAN EARLIER ANTICIPATED. AT ANY
RATE...GOING FORECAST IS IN DECENT SHAPE. MODELS STILL IN
AGREEMENT WITH SNOWFALL FORECAST FOR THE BEARTOOTH FOOTHILLS
BEGINNING OVERNIGHT. MAIN IMPACTS WILL BE TRAVEL IN AND AROUND RED
LODGE...NYE...ROSCOE...ON ROUTE 212 AND AREA ROADS. ALTHOUGH...THE
WARM TEMPS LATELY MIGHT KEEP THE ACTUAL ACCUMULATIONS A LITTLE
LOWER THAN THEY SHOULD BE FOR THIS TIME OF THE YEAR. SINGER

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

ALTHOUGH PATTERN WILL REMAIN UNSETTLED...NOT ANTICIPATING ANY
HIGH IMPACT WEATHER CONDITIONS FOR THE EXTENDED PERIOD AS THE
PERSISTENT NORTHWEST FLOW PATTERN CONTINUES. MEDIUM RANGE GUIDANCE
IN OVERALL GOOD AGREEMENT INCREASING CONFIDENCE. AFTER A COLDER
DAY ON TUESDAY FOR EVERYONE...DRIER AND WARMER CONDITIONS FILTER
BACK INTO THE REGION FROM WEST TO EAST FOR WEDNESDAY INTO THURSDAY
AS WEAK RIDGING SHIFTS EAST AND FLOW BECOMES MORE WESTERLY. ONCE
WE GET TOWARDS NEXT SATURDAY...HINTS OF ANOTHER SYSTEM DROPPING
SOUTH IN NORTHWEST FLOW AND ANOTHER SURGE OF COLDER AIR AND
UNSETTLED CONDITIONS BACK ACROSS THE REGION. ONLY MINOR CHANGES
MADE TO CURRENT FORECAST. FRIEDERS

&&

.AVIATION...

MVFR TO IFR CONDITIONS WILL INCREASE OVER THE AREA TONIGHT AND
CONTINUE THROUGH SUN AS AREAS OF RAIN AND SNOW DEVELOP OVER THE
REGION. PRECIPITATION WILL CHANGE TO ALL SNOW SUN EVENING AND WILL
BE ACCOMPANIED BY MVFR TO LIFR CONDITIONS. AREAS OF MOUNTAIN
OBSCURATION WILL BECOME WIDESPREAD SUN EVENING. ARTHUR
&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 031/046 026/038 022/035 022/043 028/052 031/046 029/043
    25/W    53/J    32/J    11/B    11/B    22/W    33/W
LVM 030/043 023/036 018/041 023/050 034/053 032/048 031/047
    54/W    63/J    21/B    11/B    11/B    22/W    33/W
HDN 028/047 026/037 020/034 018/041 026/050 026/046 025/042
    23/W    44/J    42/W    21/E    11/B    22/W    33/J
MLS 025/044 025/034 013/026 014/034 020/043 023/040 020/034
    11/B    34/J    41/E    12/J    11/E    22/J    22/J
4BQ 027/044 025/034 016/026 014/034 022/046 025/042 023/039
    21/B    45/J    52/J    22/J    11/B    22/W    23/J
BHK 018/037 023/028 008/019 007/025 014/037 020/036 016/030
    21/B    45/J    41/B    11/E    11/E    22/J    22/J
SHR 029/042 022/034 019/031 015/040 023/050 025/044 024/043
    63/W    75/J    53/J    22/W    10/B    22/W    43/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 14, 8:17 PM MST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
817 PM MST SAT FEB 14 2015

MTZ034-035-038>041-056-057-064>068-WYZ098-099-160330-
NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
817 PM MST SAT FEB 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...TONIGHT

ONE TO TWO INCHES OF SNOW IS POSSIBLE TONIGHT ALONG THE FOOTHILLS
OF AREA MOUNTAINS LIKE AT RED LODGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PERIOD OF ACCUMULATING SNOW IS EXPECTED ALONG THE NORTHERN
SLOPES OF AREA MOUNTAIN RANGES LATE SUNDAY AFTERNOON THROUGH
SUNDAY NIGHT. LOCATIONS SUCH AS NYE...ROSCOE...RED LODGE...AND
FORT SMITH COULD RECEIVE SEVERAL INCHES OF SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Absarokee / Beartooth Mountains

When
February 15, 12:01 AM MST to February 16, 6:00 AM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Placer Basin and Cole Creek Snotels both reported 12+ inches of new snow.

Winter Storm, Red Lodge Foothills

When
February 15, 6:10 PM MST to February 16, 9:00 AM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall up to 11 inches was reported across the area.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554263, 554264.